Oregon, 2016

Heavy Rain in Oregon, October 14, 2016

October 14, 2016 · NWS PQR · 1 event in 1 county or zone

Warm front moving north across the area brought heavy rain to the Willamette Valley. 5 inches were recorded in the North Willamette Valley causing urban flooding in the Portland Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Warm front moving north across the area brought heavy rain to the Willamette Valley. Rainfall totals of 1 to 1.5 inches were recorded in the North Willamette Valley causing urban flooding in the Portland Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 14, 2:15 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 14, 2:15 PM PST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
315 PM PDT Fri Oct 14 2016

.SYNOPSIS...Showers and breezy today, with even a thunderstorm
possible. Have seen thunderstorms with waterspouts along the coast
this am. Low pressure off the Washington coast will shift inland over
Washington today, maintaining breezy conditions well into this
afternoon. Relative break in the weather tonight, but the Ides of
October storm arrives tomorrow, bringing widespread strong winds and
heavy rain. Unsettled weather continues into next week.
&&

.SHORT TERM...(Tonight through Monday)...Low pressure that was off
the Washington coast this morning is now over northwestern
Washington. This has allowed the pressure gradient to relax a bit.
So, though will remain breezy into this evening, do not see damaging
high winds. Have ended the high wind warning that was in effect for
south Washington coast and Willapa Hills and for the north Oregon
coast and Coast Range.

Cooler unstable air aloft continues to push across the region. This
has been maintaining plenty of showers, with a few isolated
thunderstorms. Not much change this evening, but air mass should
start to stabilize a bit later this evening, mainly as the warm front
off to the southwest begins to buck upward towards the region. This
due to the rapid developing low that is now around 41N/143W. As the
low deepens, the warm front will shift north towards the Pac NW, with
showers transitioning to rain tonight. Will maintain some threat of
thunderstorms through this evening from Cascade foothills back to the
coast. Gusty winds will also relax later this evening. After
midnight, will see winds becoming more southeasterly and weaker. Will
see increasing easterly winds in the Columbia Gorge and into the
north Willamette Valley.

The low that is off to the southwest this afternoon will continue to
deepen overnight and into Saturday. Models have been consistent in
its track by pushing it to around 40N/130W, then turning and taking
it up to the northwest corner of Washington by Saturday evening. Some
differences in details, but overall will take the trend and will go
with a GFS/ECMWF blend. Models seem to still have a bit of time
resolution issue, with current runs now showing the storm a bit
weaker, which allows the storm to gain bit more in forward speed.
This would bring an earlier arrival to the winds, but not confident
on winds slacking off in similar fashion. So, will adjust
forecast/warnings to bit earlier start on winds, with generally
winding down later in the evening. All in all, peak winds still
likely to be in the afternoon, just earlier in the southern zones.
So, gives gusts 65 to 75 mph on coastal lowlands, with 75 to 90 mph
over headlands as well as ridges over coastal mountains. Gusts over
interior lowlands 55 to 65 mph, and gusts 65 to 85 mph over the
higher peaks/ridges of the Cascades. Have decided to upgrade most the
high wind watch to high wind warnings for most areas.
Saturday afternoon and evening. Though most winds in the Willamette
Valley and Clark county likely to be gusting 45 to 55 mph, with a few
spots hitting 60 mph, the upgraded warning more focused on potential
damage of trees and power lines. Either way, Saturday afternoon will
not be a time to be outside for very long.

Though will see more rain later tonight and Saturday, likely will not
be as much of a problem. Will generally see another 1 to 3 inches in
the Coast Range, with less as go further inland. No flooding
expected, but like past few days, may have areas with ponding in
low-lying areas and areas with poor drainage. SNow level stays too
far up, generally above 7000 ft.

With the front shifts inland Saturday afternoon, will see return of
showers and even a few thunderstorms.

Another fast moving but weaker low will zip across the region on
Sunday. Generally wet day with breezy conditions again, especially
along the coast. Not much change on Monday, as another front zips
across the region.					rockey.

.LONG TERM...(Monday night through Thursday)...No changes. Previous
discussion follows.Models begin to diverge some with timing of lows
moving toward the coast. This is due the the difficulty the models
having in picking up on tropical moisture from the western Pacific
being injected into the westerlies. GFS has been consistently showing
a 1000mb low moving onto the Washington coast Tuesday with the ECMWF
having a much slower solution bringing this system over a developing
weak ridge on Tuesday night with rain brushing Northwest Oregon. Both
the ECMWF and GFS build the ridge Wednesday and Thursday pushing the
storm track mostly into Washington. I have lowered the chance of
precipitation some for Wednesday night and Thursday, but will still
leave a chance or slight chance of rain in the forecast due to the
uncertainty in the models.     Schneider
&&

.AVIATION...Showery weather continues through this afternoon.
Expect predominantly VFR conditions with periodic MVFR in heavier
showers. We are seeing considerable thunderstorm activity this
morning, particularly over the coastal waters and coast. However,
there have been a few lightning strikes detected over the interior
lowlands as well. There will be a chance for thunder across the
area through the afternoon. Confidence in location and timing is
not high enough to include in TAFS, but will update TAFs as needed
as storms show up on radar. Rain becomes steadier this evening
and overnight, with conditions deteriorating to predominantly
MVFR.

We will also be dealing with breezy southerly winds through the
day. The strongest winds will be over the S Washington and N
Oregon coast, including KAST, where gusts up to 50 kt are
possible through mid-afternoon. The interior lowlands will see
periodic gusts of 25 to 30 kt during this time. Winds subside
somewhat this evening.

KPDX AND APPROACHES...Breezy winds out of the south with gusts up
to 25 kt through the day. Mostly VFR conditions with occasional
MVFR in showers. There is a slight chance for thunderstorms
through this afternoon. Rain becomes steadier this evening and
overnight, with conditions becoming predominantly MVFR. Pyle

&&

.MARINE...A secondary low behind last yesterdays strong system is
currently making its way toward Vancouver Island. This low is
considerably stronger than previously expected, with surface
pressure analysis showing a central pressure near 970 mb earlier
this morning. The low is slowly weakening now, but is still strong
enough to be generating a tight pres gradient over the coastal
waters. Based on the 12Z GFS and NAM, decided to issue a Storm
Warning for the northern waters, with gusts to 50 kt possible
through mid-afternoon. Have likewise increased the wave heights
through this afternoon, bringing seas into the mid 20s. Given that
most of the wave energy is out of the west, have also issued a
high surf advisory for the S Washington and N Oregon coast through
this evening. Winds and seas remain a bit weaker over the central
OR waters, which is further from the low center. Think the current
Gale Warning will be sufficient down there.

Winds and seas will subside somewhat later today and tonight as
the low moves onshore and continues to weaken. Expect seas will
drop back below 20 ft sometime this evening, with winds dropping
below gale force overnight.

A considerably stronger low pres system will bring another round
of strong winds Saturday with a high likelihood for hurricane
force winds and seas reaching around 30 ft. The general model
consensus is now for a low to develop around 40N, strengthening
rapidly as it turns sharply north inside of 130W. The models
currently have the low bottoming out somewhere around 970mb, then
moving onshore somewhere along the Washington coast or southern
Vancouver Island.

There is a potential for some high surf impacts with Saturday's
system, particularly late Sat into early Sun behind the system as
wave energy switches from southerly to more . However, the
highest seas and surge currently appear to fortuitously occur
during a low tide, so we may escape the most serious impacts. If
the timing is off by just a few hours, though, there could be high
surf in addition to some coastal flooding. Will be keeping a close
eye on the potential for those impacts.

Considerably lighter winds should spread into the waters Sunday
and Monday, which will likely allow seas to subside well into the
teens during this period. Pyle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning for the North Oregon Coast and the north
     Coast Range until 3 pm today.

     High Wind Watch from Saturday afternoon through Saturday
     evening for near all of northwest Oregon.

     High Surf Advisory until 11 PM PDT this evening for North
     Oregon Coast.

WA...High Wind Warning for the south Washington Coast and the
     Willapa Hills until 3 pm today.

     High Wind Watch from Saturday afternoon through Saturday
     evening for southwestern Washington.

     High Surf Advisory until 11 PM PDT this evening for South
     Washington Coast.

PZ...Storm Warning until 2 PM PDT this afternoon for Coastal Waters
     from Cape Shoalwater WA to Cascade Head OR out 60 nm.

     Hurricane Force Wind Watch from Saturday morning through
     Saturday evening for Coastal Waters from Cape Shoalwater
     WA to Florence OR out 60 nm.

     Gale Warning until 2 PM PDT this afternoon for Coastal Waters
     from Cascade Head OR to Florence OR out 60 nm.

     Small Craft Advisory for Rough Columbia River Bar until 5 AM
     PDT Saturday.

&&

Interact with us via social media:
    www.facebook.com/NWSPortland
    www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Oct 14, 11:23 AM PST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1223 PM PDT FRI OCT 14 2016

WAZ019-039-040-142015-
GREATER VANCOUVER AREA WA-SOUTH WASHINGTON CASCADES WA-
SOUTH WASHINGTON CASCADE FOOTHILLS WA-
1223 PM PDT FRI OCT 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...EAST CENTRAL
COWLITZ AND WEST CENTRAL SKAMANIA COUNTIES UNTIL 115 PM PDT...

AT 1223 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEWISVILLE...OR NEAR BATTLE GROUND...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUGAR...YACOLT...YALE...LEWISVILLE...HEISSON...AMBOY...FARGHER
LAKE...YALE LAKE AND CHELATCHIE.

IN WASHINGTON THIS INCLUDES STATE ROUTE 503 BETWEEN MILE MARKERS 12
AND 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4581 12251 4586 12258 4613 12225 4597 12212
TIME...MOT...LOC 1923Z 232DEG 49KT 4587 12250

SCHNEIDER
Local storm report, Oct 14, 11:51 AM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1251 PM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     WATER SPOUT      OCEANSIDE               45.47N 123.97W
10/14/2016                   TILLAMOOK          OR   PUBLIC

            VIDEO RECIEVED VIA SOCIAL MEDIA OF A WATERSPOUT JUST
            OFFSHORE OF OCEANSIDE ALONG HIGHWAY 101. IT APPEARED TO
            POSSIBLY MOVE JUST ASHORE ONTO LAND...BUT NO DAMAGE
            OBSERVED AND NO FUTHER CONFIRMATION AVAILABLE AT THIS
            TIME.

&&

CULLEN
Local storm report, Oct 14, 11:57 AM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1257 PM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TORNADO          OCEANSIDE               45.47N 123.97W
10/14/2016                   TILLAMOOK          OR   PUBLIC

            PER VIDEO OBTAINED VIA SOCIAL MEDIA...A WATERSPOUT FORMED
            OFF OCEANSIDE AND THEN BRIEFLY MOVED ONSHORE INTO
            OCEANSIDE.

&&

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Multnomah

When
October 14, 5:00 PM PST to 8:00 PM PST
Where
Multnomah County, 1.51 mi WSW of Portland
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
45.519, -122.677

Heavy rain caused culverts and low-lying urban areas to flood, including 4th and Morrison. Also flooding was reported at the Portland State University Bookstore.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 662234.